Kansas, 2006

Hail and Damaging Winds in Kansas, August 18, 2006

August 18, 2006 · NWS GLD · 9 events in 4 counties and zones

5 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 12:38 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 18, 12:38 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT FRI AUG 18 2006

.SHORT TERM... (TONIGHT - MONDAY)
VERY MOIST TROPICAL AIR MASS CONTINUES TO BE IN PLACE ACROSS THE
HIGH PLAINS WITH SOUTHWEST FLOW AROUND LARGE RIDGE CENTERED OVER THE
SOUTHERN PLAINS. DESPITE THE LACK OF GOOD UPPER FORCING
TONIGHT...COLD FRONT/POST FRONTAL LOW LEVEL UPSLOPE FLOW SHOULD BE
MORE THAN SUFFICIENT TO INITIATE WIDESPREAD SHOWER AND
THUNDERSTORMS. HAVE BUMPED UP POPS ACCORDINGLY. FLASH FLOOD WATCH
SEEMS APPROPRIATE GIVEN LOCALLY HEAVY RAIN THAT HAS OCCURRED IN
THOSE AREAS THE PAST FEW DAYS. MAY END UP EXTENDING IT PAST
06Z...SINCE RAIN WILL BE LINGERING WELL INTO SATURDAY. EXPECT RAIN
TO GRADUALLY END SATURDAY AFTERNOON AND SATURDAY EVENING FROM
NORTHEAST TO SOUTHWEST.

PRECIPITATION FORECAST FOR MONDAY AND TUESDAY NOT CLEAR CUT. AT THE
SURFACE...HIGH PRESSURE WILL SHIFT EASTWARD AND THE RETURN
CIRCULATION WILL ENSURE AT LEAST SOME LOW LEVEL MOISTURE ADVECTION
FROM THE SOUTHEAST. 500MB FLOW WILL BE WEAK/ZONAL ON
SUNDAY...TRANSITIONING TO NORTHWEST ON MONDAY. THERE ARE HINTS OF
PVA BOTH DAYS...BUT HARD TO SAY IF THIS IS AN ARTIFACT OF MODEL
CONVECTIVE PARAMETERIZATION FROM THE PREVIOUS COUPLE OF DAYS. AIR
MASS DOES APPEAR TO DRY OUT ON MONDAY...AS FORECAST BY 700MB THETA-E
AND 700-850MB RH. BOTTOM LINE IS THAT WILL CARRY A SLIGHT CHANCE FOR
PRECIPITATION ON SUNDAY...BUT PLAY IT CONSERVATIVELY DRY FOR MONDAY.
OFFICIAL FORECAST ALREADY REFLECTS THIS THINKING SO LITTLE IF ANY
CHANGE WAS MADE.

TEMPERATURES...CLOUDINESS ON SATURDAY WILL KEEP HIGHS ON THE COOL
SIDE. SUNDAY AND MONDAY EXPECT MORE SUN...BUT WITH 850MB
TEMPERATURES ONLY RECOVERING TO THE UPPER TEENS/LOWER 20S CELSIUS
STILL EXPECT SLIGHTLY BELOW/NEAR NORMAL TEMPERATURES.

.LONG TERM... (TUESDAY - FRIDAY)
LONGWAVE PATTERN WILL BE UNDERGOING A CHANGE THIS PERIOD. RIDGE
WHICH HAS BEEN SITTING ACROSS THE SOUTHERN PLAINS FORECAST TO
RETROGRADE TO THE DESERT SOUTHWEST AREA. THIS WILL PROMOTE A
NORTHWEST FLOW ALOFT OVER THE LOCAL AREA. A STRONG NORTHERN STREAM
SYSTEM WILL MOVE ACROSS CENTRAL CANADA. THIS SYSTEM WILL EJECT A
SERIES OF SHORTWAVE TROUGHS INTO THE NORTHWEST FLOW. ALTHOUGH THE
GFS AND ECMWF ARE NOT ENTIRELY IN AGREEMENT ON THE DETAILS...THE
ECMWF NOTABLY STRONGER WITH THE RIDGING ACROSS THE CENTRAL
PLAINS...BOTH MODELS SHOW A SURFACE BOUNDARY MOVING ACROSS THE AREA
IN THE PERIOD WEDNESDAY NIGHT THROUGH THURSDAY. AS A RESULT WILL
HAVE SOME MENTION OF PRECIPITATION THOSE PERIODS. POST FRONTAL LOW
LEVEL UPSLOPE REGIME WILL BE IN PLACE ACROSS THE HIGH PLAINS FOR THE
END OF THE EXTENDED PERIOD. NORTHWEST FLOW ALOFT ALSO CONTINUES WITH
POSSIBLE EMBEDDED SHORTWAVES. THIS COMBINATION USUALLY SPELLS
PRECIPITATION...AND INDEED GFS BREAKING OUT A CONVECTIVE BLOB AT THE
END OF DAY 7. ALTHOUGH CONFIDENCE IN MODEL QPF OUTPUT AT THAT TIME
RANGE NOT VERY HIGH...THE PATTERN WARRANTS AT LEAST A SLIGHT CHANCE
MENTION OF THUNDERSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     KSZ016-KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

NE...NONE.
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ092.

&&

JDK
Hazardous weather outlook, Aug 18, 9:45 AM MST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI AUG 18 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT FRI AUG 18 2006 /1045 AM MDT FRI AUG 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AS IT
MOVES ACROSS THE TRI-STATE AREA THIS AFTERNOON. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL TO THE SIZE
OF NICKELS AND WIND GUSTS TO 55 MPH. STORM MOTIONS WILL GENERALLY
BE TO THE SOUTHWEST AT LESS THEN 10 MPH...PROMOTING LOCALLY HEAVY
RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING. THE GREATEST
THREAT FOR THE ABOVE MENTIONED WEATHER WILL EXTEND ROUGHLY FROM
MCCOOK NEBRASKA SOUTHWEST THROUGH GOODLAND KANSAS AND KIT CARSON
COLORADO.

THIS AREA OF THUNDERSTORMS AND HEAVY RAIN WILL SHIFT SOUTH TOWARD
EVENING AND INTO THE OVERNIGHT HOURS. LOCAL AREAS SOUTH OF A LINE
FROM KIT CARSON COLORADO TO HILL CITY KANSAS RECEIVED HEAVY RAIN
OVER THE PAST FEW DAYS. FURTHER RAIN IN THESE AREAS WILL PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT
SOUTH OF INTERSTATE 70. STORMS ARE NOT EXPECTED TO BE SEVERE...
BUT WILL PRODUCE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...RAINFALL
REPORTS WOULD BE APPRECIATED.

DDT

In the hours before

Special weather statement, Aug 18, 12:57 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT FRI AUG 18 2006

KSZ042-182045-
WICHITA-
257 PM CDT FRI AUG 18 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARIENTHAL TO 8
MILES NORTHWEST OF LYDIA...AND MOVING EAST AT 5 MPH. WIND GUSTS TO
40 MPH ARE POSSIBLE FROM THESE STORMS. ADDITIONALLY...RAINFALL RATES
OF UP TO AN INCH HOUR ARE POSSIBLE.

PEOPLE IN SOUTHERN WICHITA COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY AND BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

THEDE
Special weather statement, Aug 18, 1:25 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT FRI AUG 18 2006

KSZ042-182115-
WICHITA-
325 PM CDT FRI AUG 18 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF LEOTI...AND MOVING NORTHEAST AT
10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Aug 18, 2:52 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT FRI AUG 18 2006

KSZ027-182215-
WALLACE-
352 PM MDT FRI AUG 18 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 351 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10
MILES SOUTH OF WALLACE...OR 13 MILES SOUTHEAST OF SHARON SPRINGS...
AND MOVING SOUTHWEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...LOCALLY HEAVY RAIN...AND WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

JRM

The radar

The Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
August 18, 3:17 PM MST
Where
Decatur County, 10 mi W of Oberlin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -100.700

Hail, Decatur

When
August 18, 3:20 PM MST
Where
Decatur County, 11 mi W of Oberlin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -100.717

Thunderstorm Wind, Rawlins

When
August 18, 3:25 PM MST
Where
Rawlins County, 14 mi E of Atwood
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
39.800, -100.783

Shingles blown off residential roof, 4-inch diameter tree uprooted, several tree branches down.

Hail, Rawlins

When
August 18, 3:35 PM MST
Where
Rawlins County, 13 mi ESE of Atwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.733, -100.817

Thunderstorm Wind, Norton

When
August 18, 3:48 PM MST
Where
Norton County, 2 mi E of Edmond
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.617, -99.783

Thunderstorm Wind, Sheridan

When
August 18, 4:56 PM MST
Where
Sheridan County, 9 mi NNE of Hoxie
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.467, -100.367

Hail, Sheridan

When
August 18, 4:56 PM MST
Where
Sheridan County, 9 mi NNE of Hoxie
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.467, -100.367

Hail, Rawlins

When
August 18, 5:05 PM MST
Where
Rawlins County, 9 mi N of Atwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.933, -101.050

Thunderstorm Wind, Rawlins

When
August 18, 5:05 PM MST
Where
Rawlins County, 9 mi N of Atwood
Measured
61 kt (70 mph) estimated gust
Property damage
$800
Reported by
GENERAL PUBLIC
Coordinates
39.933, -101.050

Power poles down on Highway 25.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532759, 5532760, 5532761, 5532762, 5533005, 5533006, 5533007, 5533008, 5533009.